Hail, Barbour
- When
- May 5, 4:05 PM EST
- Where
- Barbour County, 2.55 mi ENE of Berryburg Mine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.240, -80.030
As a slow moving upper level low pressure system moved across West Virginia on the 5th, cold air filtered in aloft. Thunderstorms formed in the instability of the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
As a slow moving upper level low pressure system moved across West Virginia on the 5th, cold air filtered in aloft. Thunderstorms formed in the instability of the afternoon. Despite storms not being very tall, freezing levels were under 10,000 feet and the storms were able to tap into this to produce hail. Isolated flash flooding also occurred due to repetitive, slow moving storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 5, 2:01 PM EST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 301 PM EDT Fri May 5 2017 .SYNOPSIS... An upper low pressure exits northeast tonight and Saturday. Dry weather for early next week with dry northwesterly flow. Another wet system for mid week. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM Friday... The upper level low pressure system currently over WV, will move slowly northeast into PA tonight and Saturday. Models suggest convection will develop across the western slopes and eastern mountains this evening. Radar images show the first area of rainfall affecting the tri state area by 18Z. Although additional areas of rainfall will move over our CWA tonight and Saturday, rainfall accumulations are not expected to be significant. Nevertheless, have likely to categorical PoPs through the period. Temperatures will remain in the cool side typical of spring. Used the blend of all models for temperatures through the period. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 245 PM Friday... Really not many changes from previous forecast as upper low blocking pattern looks to persist. Shower activity will continue into Sunday evening with freezing levels dropping low enough for some snow showers in the higher elevations Saturday night into Sunday morning. The upper low does shift far enough to our northeast Sunday night as weak high pressure builds in at the surface. This will bring drier air and we should see clearing skies Sunday night. Efficient radiational cooling with clear skies and weak winds will make for cold below average temperatures overnight into Monday morning. Areas of frost will be possible and headlines are looking more and more likely at this time. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 300 PM Friday... Models are starting to come into a little better agreement in the long term. We start the period with weak high pressure still in control, and that will make for another cold night through Tuesday morning. More frost headlines may be possible for most of the area once again. The high will give way to deep upper trough/low by the middle to end of the week, as the blocking pattern becomes established again. This will make for very wet and unsettled conditions into next weekend. A consensus blend of operational and ensemble guidance was already giving Categorical PoP on Day 7. However, with model guidance horrible reputation on handling upper lows have decided to cut it back to just likely PoP for now and can adjust as we get closer and gain more confidence in the solution. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 120 PM Friday... Radar, high resolution and synoptic models all suggest showers and possible a storm will begin to develop during the late afternoon hours. Therefore, removed thunder from the forecast per lack on instability. May see some convective development after 21-00Z as daytime heating helps kick off cloud and showers, especially across elevated terrain. Brief IFR conditions can occur along the heaviest showers. Southeast winds in tight gradients relax through this morning, with some gusts along the ridgetops. Will see return of wind gusts this afternoon as low continues to weaken, and a secondary surface low approaches, bringing another round of MVFR and IFR conditions. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing Cig and Visby values will vary, and IFR may become more widespread. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H L M H H H L HTS CONSISTENCY H H H H H L M H H H H M BKW CONSISTENCY H H M H H L H H H M M L EKN CONSISTENCY H H H H H H H M H H M L PKB CONSISTENCY H H H H H H H M M H H L CKB CONSISTENCY H H H H H H M H H H H L AFTER 18Z SATURDAY... No widespread IFR conditions expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/MPK NEAR TERM...ARJ SHORT TERM...MPK LONG TERM...MPK AVIATION...ARJ
Hazardous Weather Outlook National Weather Service Charleston WV 306 PM EDT Fri May 5 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-061915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster- 306 PM EDT Fri May 5 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Low temperatures will dip down into to mid 30s on Sunday night and again on Monday night. Frost headlines may be needed for most of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ523>526-061915- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 306 PM EDT Fri May 5 2017 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kistner
Special Weather Statement
National Weather Service Charleston WV
354 PM EDT FRI MAY 5 2017
WVZ027-028-519-052030-
Clay-Northwest Nicholas-Braxton-
354 PM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NICHOLAS...
SOUTHWESTERN BRAXTON AND CENTRAL CLAY COUNTIES...
At 354 PM EDT, a strong thunderstorm was located 7 miles southeast of
Clay, moving north at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Clay, Big Otter, Harrison, Nebo, Frametown, Strange Creek, Ivydale
and Servia.
This includes Interstate 79 between mile markers 38 and 53.
LAT...LON 3833 8094 3835 8110 3861 8109 3870 8100
3866 8080
TIME...MOT...LOC 1954Z 190DEG 23KT 3837 8100
KISTNERSpecial Weather Statement
National Weather Service Charleston WV
403 PM EDT FRI MAY 5 2017
WVZ516>518-052045-
Southeast Raleigh-Southeast Fayette-Northwest Fayette-
403 PM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND CENTRAL
FAYETTE COUNTIES...
At 402 PM EDT, a strong thunderstorm was located near Piney View, or
8 miles northeast of Beckley, moving north at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Mount Hope, Ansted, Hawks
Nest State Park, Piney View and Thurmond.
LAT...LON 3784 8117 3788 8113 3788 8118 3821 8115
3817 8094 3815 8093 3814 8091 3812 8090
3813 8088 3781 8103
TIME...MOT...LOC 2002Z 189DEG 27KT 3788 8108
KISTNERSpecial Weather Statement
National Weather Service Charleston WV
417 PM EDT FRI MAY 5 2017
OHZ084>086-052100-
Meigs-Gallia-Vinton-
417 PM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...NORTH
CENTRAL GALLIA AND SOUTHEASTERN VINTON COUNTIES...
At 417 PM EDT, a strong thunderstorm was located 7 miles north of Rio
Grande, moving northeast at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Vinton, Wilkesville, Dyesville, Dexter and Salem Center.
LAT...LON 3894 8233 3897 8238 3917 8232 3916 8221
3913 8214
TIME...MOT...LOC 2017Z 208DEG 18KT 3898 8234
KISTNERSpecial Weather Statement
National Weather Service Charleston WV
453 PM EDT FRI MAY 5 2017
WVZ032-040-052130-
Barbour-Taylor-
453 PM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN TAYLOR AND NORTHEASTERN
BARBOUR COUNTIES...
At 453 PM EDT, a strong thunderstorm was located near Philippi,
moving northeast at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Grafton, Philippi, Knottsville, Moatsville, Tygart Lake State Park
and Thornton.
LAT...LON 3911 8002 3918 8013 3940 8004 3940 8003
3942 8000 3945 7994 3945 7993 3943 7989
3930 7989 3929 7986 3927 7985 3925 7985
TIME...MOT...LOC 2053Z 206DEG 25KT 3920 8003
KISTNERThe Pittsburgh radar (KPBZ), 145 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
Several creeks and small streams around Weston flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685167, 685169, 685170, 685174, 685165.